Connecticut, 2017

Extreme Cold and Cold in Connecticut, December 27 to 29, 2017

December 27 to 29, 2017 · NWS ALY · 2 events in 2 counties and zones

A frigid Arctic air mass poured into the region Wednesday, December 27th along with gusty northwesterly winds. Despite gusty winds, low temperatures fell to as zero degrees to 8 degrees below zero across Litchfield county, Connecticut on Wednesday night.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A frigid Arctic air mass poured into the region Wednesday, December 27th along with gusty northwesterly winds. Despite gusty winds, low temperatures fell to as zero degrees to 8 degrees below zero across Litchfield county, Connecticut on Wednesday night. This resulted in wind chill values as low as 27 degrees below zero late Wednesday night into early Thursday morning. Bitterly cold wind chills continued through Thursday and into Friday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 27, 7:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 27, 7:23 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Albany NY
723 PM EST Wed Dec 27 2017

.SYNOPSIS...
An increasingly frigid Arctic airmass will impact the region
through the weekend. There exists a chance for some light snow
on Saturday as a low pressure system tracks east from the
eastern Great Lakes.

&&

.NEAR TERM /THROUGH THURSDAY/...
Dangerous situation for those venturing outdoors as frost bite
can occur to exposed skin in 10 to 30 minutes with these very
cold temperatures and low wind chills.

Wind chill warning is in effect for the western and southern
Adirondacks, western Mohawk Valley, Schoharie Valley, central
and southeastern Catskills, the Berkshires and much of southern
Vermont.

Wind advisory is in effect for the greater Capital District
including the Saratoga and Glens Falls areas, the central Mohawk
Valley, the Helderbergs, Washington County, the Taconics, mid
Hudson Valley, Connecticut River Valley of southern Vermont and
northwestern Connecticut.

Headlines in effect until 1 pm Thursday afternoon.

An already frigid airmass will become dangerously cold tonight into
Thursday, with widespread wind chills of -15 to -25F and possibly as
cold as -40F over the Adirondacks and higher terrain of the Greens.
Forecast on track only some minor adjustments were needed.

Low-amplitude trough axis will swing overhead this evening with
low- amplitude riding over the western Great Lakes overnight.
This will allow an already frigid airmass will become
dangerously cold tonight into Thursday, with widespread wind
chills of -15 to
-25F and possibly as cold as -40F over the Adirondacks and
higher terrain of the Greens. Wind chill warnings have been
expanded into the southern Green Mountains, southern Herkimer
County, Schoharie County, and the eastern Catskills. Wind chill
advisories have been extended into the southern mid-Hudson
Valley and southern Taconics.

Low-amplitude trough axis will swing overhead this evening with low-
amplitude riding over the western Great Lakes overnight. This will
support an eastward expansion of the 1044 mb anticyclone centered
over northern IL this afternoon. Meanwhile, strong 970 mb cyclone
will only drift slowly off the Labrador coast. The juxtaposition of
these features will ensure a moderately strong pressure gradient
remains in place over the forecast area tonight into Thursday.
Indications are that sustained winds will strengthen a bit overnight
into the 10-15 kt range for much of the region, gusting to near 25-
30 kt at times into Thursday.  As for temps, a cold pocket of -25C
H850 temps will filter into the area where surface temps this
morning were -20F to -30F. A blend between Superblend and blended
MOS guidance yields overnight lows from near zero in the Hudson
Valley to as low as -20F over the Adirondacks. Lowest resulting wind
chills range from around -15F over the Mid-Hudson Valley to -20F
over the Capital District to as low as -40F over the Adirondacks and
higher elevations of the Greens. Despite plenty of sunshine
Thursday, bitterly cold wind chills will remain. Values will likely
not exceed 10F in the mid-Hudson Valley, 0F in the Capital District,
and -15F in the Adirondacks. For simplicity's sake, kept wind chill
headlines at all locations valid from 7 pm tonight through 1 pm
Thursday although lower/southern locations will likely come up above
criteria thresholds in the afternoon. support an eastward
expansion of the 1044 mb anticyclone centered over northern IL
this afternoon. Meanwhile, strong 970 mb cyclone will only drift
slowly off the Labrador coast. The juxtaposition of these
features will ensure a moderately strong pressure gradient
remains in place over the forecast area tonight into Thursday.
Indications are that sustained winds will strengthen a bit
overnight into the 10-15 kt range for much of the region,
gusting to near 25- 30 kt at times into Thursday. As for temps,
a cold pocket of -25C H850 temps will filter into the area where
surface temps this morning were -20F to -30F. A blend between
Superblend and blended MOS guidance yields overnight lows from
near zero in the Hudson Valley to as low as -20F over the
Adirondacks. Lowest resulting wind chills range from around -15F
over the Mid-Hudson Valley to -20F over the Capital District to
as low as -40F over the Adirondacks and higher elevations of
the Greens. Despite plenty of sunshine Thursday, bitterly cold
wind chills will remain. Values will likely not exceed 10F in
the mid-Hudson Valley, 0F in the Capital District, and -15F in
the Adirondacks. For simplicity's sake, kept wind chill
headlines at all locations valid from 7 pm tonight through 1 pm
Thursday although lower/southern locations will likely come up
above criteria thresholds in the afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Thursday night and Friday...Frigid temperatures will continue as
arctic air continues to pour into the region. Lows Thursday night
will be in the zero to 20 below zero range with highs on Friday
in the single digits and teens.

Friday night and Saturday...A low pressure system will be tracking
east from the eastern Great Lakes as as coastal low passes well
southeast of the southern New England coast. Some light snow is
possible on Saturday from the primary low pressure system as it
tracks east. The coastal low will likely passes too far south and
east to impact our region. Snowfall amounts on Saturday are
generally expected to be an inch or so in most areas with perhaps up
2 inches across the Litchfield hills. Lows Friday night will be in
the 10 below zero to 5 above zero range with highs on Saturday in
the upper single digits to lower 20s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep mean upper troughing over eastern North America continues with
well-below normal temperatures for the long term forecast period.

Global deterministic models suggest the potential for a coastal
system to track northeastward off the Eastern Seaboard Saturday
night into Sunday. The 12Z/27 GFS and majority of GEFs members have
the system redeveloping off the Mid-Atlantic coast and staying well
to our southeast Saturday night into Sunday, while the 12Z/27 ECMWF
has the system phasing with a piece of energy traversing the Great
Lakes, suggesting more sensible weather over eastern NY & western
New England Saturday night. Ensemble guidance shows significant
spread within the H500 height field, suggesting high uncertainty in
the timing and track of the system, therefore going with slight
chance to chance PoPs on Saturday night/Sunday morning, greatest for
areas south of I-90. Guidance has trended lake-effect snow showers
to the west of the Adirondacks/Mohawk valley Sunday into Monday
therefore have decreased PoPs.

Bitter cold will continue through the period. Daytime highs Sunday-
Tuesday will range from around zero across the southern Adirondacks,
to single digits and lower teens elsewhere. Overnight lows should
range from just below zero across the mid Hudson Valley to possibly
as low as -20 F or colder across the western Adirondacks. Brisk
winds may produce wind chills as low as -30 F to -40 F across the
southern Adirondacks Sunday and Monday, and -5 to -25 F elsewhere.
Wind chill headlines will likely be needed for Saturday night into
at least Monday, if not longer.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected to continue as a cold arctic airmass
remains entrenched over the region. A few lake debris clouds will
continue to drift across the area mainly this evening, otherwise
clear skies expected. Some high thin cirrus will stream over
the region Thursday.

West-northwest will persist through the TAF period; 00Z/Friday.
The have settled down this evening and are expected to mainly be
10 knots of less. Speeds expected to pick up early Thursday
morning and to become brisk and gusty after sunrise with gusts
into the 20s.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHSN.
Saturday Night: Moderate Operational Impact. Chance of SHSN.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
New Years Day: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Little to no precipitation is expected through Friday. A
bitterly cold airmass will be ushered in this week, allowing ice
to develop, expand and thicken. Freeze-Up ice jams may occur in
places where the average temperature is zero or below for three
or more consecutive days. The main areas of concern will be the
southern Adirondacks and the southern Green Mountains.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 1 PM EST Thursday for CTZ001-013.
NY...Wind Chill Warning until 1 PM EST Thursday for NYZ032-033-038-
     042-047-058-063-082.
     Wind Chill Advisory until 1 PM EST Thursday for NYZ039>041-043-
     048>054-059>061-064>066-083-084.
MA...Wind Chill Warning until 1 PM EST Thursday for MAZ001-025.
VT...Wind Chill Warning until 1 PM EST Thursday for VTZ013-014.
     Wind Chill Advisory until 1 PM EST Thursday for VTZ015.

&&

SYNOPSIS...11/NAS
NEAR TERM...IAA/11
SHORT TERM...Thompson
LONG TERM...Cebulko
AVIATION...IAA/Thompson
HYDROLOGY...11/NAS
Hazardous weather outlook, Dec 27, 7:13 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
713 PM EST Wed Dec 27 2017

MAZ001-025-NYZ032-033-038-042-047-058-063-082-VTZ013-014-281200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Northern Warren-Schoharie-Western Greene-
Western Ulster-Northern Fulton-Bennington-Western Windham-
713 PM EST Wed Dec 27 2017

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for western and southern
Adirondacks, western Mohawk Valley, Schoharie Valley, central and
southeastern Catskills, the Berkshires and much of southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

The frigid temperatures and very cold wind chill values are expected
to continue through the holiday weekend. Additional wind chill
headlines will likely be needed.

Also, freeze-up ice jams are possible especially across the southern
Adirondacks and the southern Green Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ039>041-043-048>054-059>061-064>066-083-084-VTZ015-
281200-
Northern Litchfield-Southern Litchfield-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
Eastern Windham-
713 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for the greater Capital District
including the Saratoga and Glens Falls areas, central Mohawk Valley,
the Helderbergs, Washington County, the Taconics, mid Hudson Valley,
Connecticut River Valley of southern Vermont and northwestern
Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

The frigid temperatures and very cold wind chill values are expected
to continue through the holiday weekend. Additional wind chill
headlines will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill, 1 cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northern Litchfield

When
December 27, 9:00 PM EST to December 29, 10:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Litchfield

When
December 27, 9:00 PM EST to December 29, 10:00 AM EST
Where
Southern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732000, 732001.